Missouri, 2007

Hail in Missouri, March 22, 2007

March 22, 2007 · NWS SGF · 3 events in 3 counties and zones

Weak instability along with moderate shear created an environment for marginally severe hail storms over the Missouri Ozarks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Weak instability along with moderate shear created an environment for marginally severe hail storms over the Missouri Ozarks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 22, 4:45 AM CST, 0 minutes earlier.

Area forecast discussion, Mar 22, 4:45 AM CST, 0 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
545 AM CDT THU MAR 22 2007

.DISCUSSION...

TRICKY FORECAST FOR THE NEXT SEVERAL DAYS AND A LOT WILL DEPEND ON
WHERE THE FRONT STALLS OUT LATER TODAY.

CURRENT TEMPERATURES MORE REPRESENTATIVE OF JUNE AT THIS TIME OF
NIGHT THAN LATE MARCH WITH READINGS STILL IN THE MID TO UPPER 60S
AND DEW POINTS IN THE MID TO UPPER 50S.  SURFACE FRONT WAS LOCATED
FROM NEAR DSM TO MHK AND HUT AT 06Z.  LINEAR MCS OCCURRING ACROSS
NORTHERN MISSOURI HEADING IN AN ESE DIRECTION AND WILL NEED TO
MONITOR THIS FOR NORTHERN CWA TOWARDS MORNING.  LOW LEVEL MOISTURE
FETCH PRETTY STRONG FROM THE SOUTHWEST WITH STRONG 50 TO 60 KT LOW
LEVEL JET.  WATER VAPOR ALSO SHOWS A NICE PACIFIC MOISTURE PLUME
PUSHING OVER BAJA AND INTO THE SOUTHERN PLAINS.

POPS AND TEMPERATURES TODAY WILL BOTH BE PROBLEMATIC AND DEPENDENT
ON WHERE THE SURFACE BOUNDARY WINDS UP.  SHORT RANGE MODELS SHOWING
SOME DIFFERENCES IN PLACEMENT OF FRONT THIS AFTERNOON WITH NAM
TAKING THE MORE SOUTHERN PLACEMENT OVER OUR CENTRAL MISSOURI
COUNTIES AND GFS EVEN FURTHER NORTH...MORE ALONG THE I70 CORRIDOR.
BOTH SOLUTIONS ARE FURTHER NORTH THAN PREVIOUS MODEL RUNS AND ARE
THROWING A SERIOUS WRENCH IN THE CURRENT FORECAST.

NOT REALLY EXPECTING THE MCS OVER NORTHERN MISSOURI AT THIS HOUR TO
MAKE IT TO FAR SOUTH INTO THE CWA AND MAY REALLY ONLY EFFECT OUR
NORTHEAST SECTIONS OF THE CWA DURING THE MORNING HOURS.  DESPITE THE
DIFFERENCES IN THE FRONTAL PLACEMENT...BOTH MODELS KEEP MUCH OF THE
CWA WITHIN THE WARM SECTOR TODAY.  THE GFS CONTINUES WITH THE
THERMAL CAP THROUGH MUCH OF THE DAY WITHIN THE WARM SECTOR WHILE THE
NAM COOLS OFF THE WARM LAYER BY MIDDAY WITH PRETTY DECENT
INSTABILITY.  GFS HAD THE BETTER HANDLE ON THIS SITUATION YESTERDAY
WITH THE CAP AND AM INCLINED TO GO CLOSER TO THIS SOLUTION FOR
TODAY.  NEXT ITEM UP FOR BIDS ARE THE TEMPERATURES TODAY.  DONT SEE
MUCH COOLING EXPECTED DURING THE REMAINDER OF THE NIGHT AHEAD OF THE
COLD FRONT WITH SOUTHERLY WINDS AND INCREASING DEWPOINTS...SO WILL
HAVE QUITE A WARM START TO THE MORNING.  SHOULD BEGIN TO SEE
MID/HIGH LEVEL CLOUDS MOVE IN FROM THE SOUTHWEST DURING THE NEXT FEW
HOURS OUT OF THE DECAYING CONVECTION IN SOUTHWEST OKLAHOMA.
GUIDANCE NUMBERS ARE SUGGESTING MID TO UPPER 70S TODAY WITH SLIGHTLY
COOLER READINGS IN THE FAR NORTH IN THE VICINITY OF THE FRONT...AND
WILL PROBABLY STICK FAIRLY CLOSE TO THESE NUMBERS AS A START.

CURRENTLY HAVE A FLASH FLOOD WATCH FOR LOCATIONS IN WESTERN MISSOURI
AND SOUTHEAST KANSAS THROUGH TONIGHT.  AN UPPER LEVEL SHORTWAVE WILL
BE MOVING INTO SOUTHWEST MISSOURI LATE IN THE DAY AND THIS EVENING
WHICH COULD SPARK ADDITIONAL THUNDERSTORM DEVELOPMENT OVER THESE
AREAS.  THE FRONT WILL BE RETREATING BACK TO THE NORTH AND IT
APPEARS AS THOUGH THE BEST CONVECTIVE CHANCES OVERNIGHT WILL REMAIN
ALONG AND NORTH OF THE FRONT...OR WELL NORTH OF THE CWA OVERNIGHT.
HAD WE NOT RECEIVED THE HEAVY RAIN AND FLOODING A COUPLE OF DAYS AGO
OVER THESE AREAS WOULD BE INCLINED TO REMOVE THE WATCH...HOWEVER NOT
READY TO CANCEL THIS JUST YET.  PRECIPITABLE WATER VALUES WILL
APPROACH AN INCH AND A HALF AHEAD OF THE SHORTWAVE SO THE RAINFALL
WOULD BE FAIRLY EFFICIENT SHOULD IT OCCUR.

TEMPERATURES LIKELY BE SIMILAR OVER THE NEXT FEW DAYS WITH HIGHS IN
THE 70S AND LOWS IN THE 50S TO LOW 60S AS THE REGION REMAINS IN
SOUTHWEST FLOW ALOFT AHEAD OF THE LARGE CLOSED CIRCULATION IN THE
SOUTHWEST.  ONCE FRONT LIFTS BACK TO THE NORTH TONIGHT SOUTHERLY
WINDS WILL CONTINUE THROUGH THE WEEKEND AT THE SURFACE BUT WILL
LIKELY SEE PIECES OF ENERGY EJECT FROM THE MAIN LOW INTO THE REGION
INTERACTING WITH THE MOIST UNSTABLE AIR MASS.  WHILE FRIDAY AND
SATURDAY DO NOT APPEAR TO BE WASHOUTS...THE CONVECTIVE PRECIPITATION
CHANCES WILL REMAIN IN PLACE BECAUSE OF THIS.  MAIN SHORTWAVE SHOULD
MOVE THROUGH THE AREA BY EARLY NEXT WEEK WITH THUNDERSTORM CHANCES
INCREASING AGAIN SUNDAY INTO MONDAY.

LINDENBERG

&&

.AVIATION...

FOR THE 12Z TAFS...CONVECTION HAS INCREASED OVER CENTRAL MISSOURI IN
ADVANCE OF THE COLD FRONT HOWEVER CONVECTION APPEARS TO REMAIN NORTH
OF THE SGF/JLN TAF LOCATIONS THIS MORNING.  HAVE A SCATTERED LAYER
AROUND 3000 FEET HOWEVER CEILINGS WILL LIKELY REMAIN VFR WITH
MID/HIGH LEVEL CLOUDINESS UNTIL LATER IN THE AFTERNOON AND EVENING.

AN UPPER LEVEL DISTURBANCE WILL PUSH IN FROM THE SOUTHWEST THIS
EVENING AND BRING A BETTER CHANCE OF CONVECTION TO THE TERMINAL
LOCATIONS.  FOR NOW WILL GO WITH CEILINGS BY LATE AFTERNOON AROUND
3500 FEET AND VCTS WORDING FOR THE THUNDERSTORMS.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WARNING FOR BARRY COUNTY. FLOOD WATCH ALONG AND WEST OF A
     LINE FROM OSCEOLA TO AURORA FROM LATE TONIGHT THROUGH THURSDAY
     NIGHT.
KS...FLASH FLOOD WATCH FOR BOURBON...CRAWFORD AND CHEROKEE FROM LATE
     TONIGHT THROUGH THURSDAY NIGHT.

WFO SGF
Hazardous weather outlook, Mar 22, 3:06 AM CST, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
406 AM CDT THU MAR 22 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-230915-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
406 AM CDT THU MAR 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:
THUNDERSTORMS WITH...HAIL TO THE SIZE OF QUARTERS...
                     HEAVY RAIN AND POSSIBLE
                     FLOODING.

  AREAS AFFECTED AND TIMING:

SCATTERED THUNDERSTORMS WITH HAIL TO THE SIZE OF QUARTERS
WILL BE POSSIBLE OVER CENTRAL MISSOURI GENERALLY NORTH OF A
FORT SCOTT TO SALEM LINE TODAY.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AND
MAY PRODUCE HEAVY RAIN AND FLASH FLOODING OVER SOUTHEAST
KANSAS AND WESTERN MISSOURI.

  DISCUSSION:
A COLD FRONT WILL EDGE SOUTHWARD INTO CENTRAL MISSOURI TODAY
BEFORE STALLING OUT. SCATTERED THUNDERSTORMS WILL BE POSSIBLE
ALONG THE FRONT IN THE MOIST AND UNSTABLE AIR MASS ALREADY
IN PLACE. THE SOUTHWARD EXTENT OF THE THUNDERSTORMS WILL LIKELY
DEPEND ON HOW FAR SOUTH THE FRONT CAN MAKE IT BEFORE STALLING OUT.
SOME OF THE STRONGER STORMS MAY BE SUFFICIENT TO PRODUCE HAIL UP
TO THE SIZE OF QUARTERS...MAINLY OVER CENTRAL MISSOURI.

AN UPPER LEVEL DISTURBANCE WILL LIFT NORTHEAST INTO THE AREA
TONIGHT AND WILL INCREASE THE CHANCES OF RAIN OVER SOUTHEAST
KANSAS AND WESTERN MISSOURI. THIS IS THE SAME AREA WHICH RECEIVED
HEAVY RAINFALL AND FLOODING ON TUESDAY AND ADDITIONAL HEAVY RAIN
COULD LEAD TO MORE FLOODING. A FLASH FLOOD WATCH REMAINS IN EFFECT
FOR THIS AREA THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A LARGE UPPER LEVEL STORM SYSTEM WILL SLOWLY TRACK EASTWARD WITH
SEVERAL PIECES OF ENERGY FROM THIS SYSTEM EJECTING OUT INTO THE
PLAINS AND MID MISSISSIPPI VALLEY REGION THROUGH THE WEEKEND AND
EARLY NEXT WEEK. EACH OF THESE DISTURBANCES WILL BRING WITH IT A
CHANCE OF THUNDERSTORMS AS IT INTERACTS WITH MOISTURE AND
INSTABILITY ALREADY IN PLACE OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

The radar

The Springfield radar (KSGF), 96 km away, was scanning. The volume nearest the first event began at 10:45 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, St. Clair

When
March 22, 4:45 AM CST
Where
St. Clair County, 3.21 mi SSE of Damascus
Measured
1 in hail
Reported by
Public
Coordinates
38.080, -93.650

Hail, Benton

When
March 22, 4:54 AM CST
Where
Benton County, 0.69 mi S of Warsaw
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
38.240, -93.380

Hail, Miller

When
March 22, 5:43 AM CST
Where
Miller County, 0.69 mi S of St Elizabeth
Measured
0.75 in hail
Reported by
Public
Coordinates
38.260, -92.270

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22817, 22818, 22819.